Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 231, NWS Mobile, AL

August 11, 1998Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 1998, 6:15 PM CDT for Escambia County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1998, 6:15 PM CDT (23:15 UTC)
Expired
Aug 11, 1998, 7:00 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:20 PM CDTThunderstorm Wind 50Walnut Hill, FLTrees and power lines were blown down just southeast of Walnut Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS1 KMOB 112316 RRA
SVRMOB
FLC033-120000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 700 PM CDT

* AT 613 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  SOUTHWEST OF CENTURY OR 4 MILES NORTHEAST OF MCKINNON... AS
  INDICATED BY DOPPLER RADAR...DRIFTING EAST AT LESS THAN 5 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:34 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 2:34 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
234 PM CDT TUE AUG 11 1998

AS WELL DEFINED OUTFLOW BOUNDARY APPROACHES S MS AND INTERACTS WITH
AFTERNOON HEATING AND AN INCREASINGLY MORE MOIST AND UNSTABLE
ENVIRONMENT...WILL CONTINUE TO SEE CU GROWTH AND STORMS THRU THE
REMAINDER OF THE DAY INTO THE EARLY EVENING HOURS...AS DEPICTED BY
VIS SATELLITE ANIMATIONS AND RADAR TRENDS. HAND ANALYSIS SHOWS
SURFACE FRONT FROM SRN NE THRU CENTRAL MO INTO THE OHIO VALLEY.
BAROCLINIC ZONE DROPS S INTO OK TO N AL THRU CAROLINAS AS SHORTWAVE
ENERGY SHEARS E INTO SE STATES AND ANOTHER PERTUBATION DROPS S INTO
PLAINS.  WITH THIS...ARKLATEX REGION LOOKS FAVORED FOR MORE MCS
DEVELOPMENT OVERNIGHT.  H70 FLOW FAVORS SE PROPAGATION OF CLOUD
ELEMENTS WHETHER MCS DECAYS(OUTFLOWS)/OR HOLD TOGETHER. OUTSIDE OF
THIS POTENTIAL...WITH FRONTAL ZONE TO N...DEEP MOISTURE IN PLACE AND
PASSAGE OF H50 VORT LOBES TO ENHANCE DEEP LAYER LIFT JUSTIFIES A
CHANCE OF PRECIP CONTINUING ALL PERIODS. CHALLENGE FOR TEMPS SHUD
REMAIN IN THE DAYTIME PERIODS.  WITH DEEPER TROPICAL MOISTURE AND
SCATTERED STORMS AROUND...FWC/FAN GUIDANCE TEMPS LOOK TO HIGH SO WILL
TRIM THESE BACK. MID WEEK NIGHTS REMAIN MUGGY. LATEST $RADAR TRENDS
OFFER A BOOST UP IN POPS FOR 1ST PERIOD.

CURRENT MARINE FORECASTS OK AND HAVE NO CHANGES TO OFFER.

MOB 75/91/75/90 4545  PNS 75/91/75/90 4545
DTS 77/89/77/89 3545  GZH 74/92/74/91 4545 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:30 PM CDTSevere Thunderstorm WarningMOBSanta Rosa75 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.